Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 217, NWS Morristown, TN

July 10, 2012Bradley County, Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 10, 2012, 1:35 PM EDT for Bradley County, Hamilton County, Tennessee. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2012, 1:35 PM EDT (17:35 UTC)
Expired
Jul 10, 2012, 2:30 PM EDT
In force
55 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Hamilton County, TN

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:03 PM EDTTSTM WND DMGHarrison, TNFEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

030 
WUUS54 KMRX 101735
SVRMRX
TNC011-065-101830-
/O.NEW.KMRX.SV.W.0217.120710T1735Z-120710T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
135 PM EDT TUE JUL 10 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  HAMILTON COUNTY IN EAST TENNESSEE...

* UNTIL 230 PM EDT

* AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHATTANOOGA...AND MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CLEVELAND...HARRISON...OOLTEWAH...EAST BRAINERD...COLLEGEDALE...
  MCDONALD...FLINT SPRINGS...WATERVILLE...HOPEWELL AND TASSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3498 8545 3504 8541 3504 8540 3504 8539
      3506 8537 3510 8537 3532 8522 3522 8475
      3498 8487
TIME...MOT...LOC 1735Z 290DEG 8KT 3507 8518

$$

DH
1 follow-up statement
779 
WWUS54 KMRX 101802
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
202 PM EDT TUE JUL 10 2012

TNC011-065-101830-
/O.CON.KMRX.SV.W.0217.000000T0000Z-120710T1830Z/
BRADLEY TN-HAMILTON TN-
202 PM EDT TUE JUL 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR HAMILTON AND BRADLEY COUNTIES...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HARRISON...OR 11 MILES EAST OF CHATTANOOGA...MOVING EAST
AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CLEVELAND...EAST BRAINERD...OOLTEWAH...COLLEGEDALE...MCDONALD...
  FLINT SPRINGS...WATERVILLE...HOPEWELL AND TASSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3498 8545 3504 8541 3504 8540 3504 8539
      3506 8537 3510 8537 3532 8522 3522 8475
      3498 8487
TIME...MOT...LOC 1802Z 285DEG 8KT 3512 8508

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:24 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 10, 1:24 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
124 PM EDT TUE JUL 10 2012

.AVIATION...FRONTAL BOUNDARY TO OUR NORTH WILL SLOWLY SLIDE
SOUTHWARD AND WILL CONTINUE TO PROVIDE SCATTERED CONVECTION ON
AND OFF THROUGHOUT THE TAF PERIOD.  WILL KEEP OCCASIONAL VCTS/SH
MENTIONED IN TAFS MUCH OF THE TIME...BUT WHEN A SHOWER/THUNDERSTORM
DOES MOVE THROUGH A TAF SITE...BE PREPARED FOR BRIEF MVFR CONDITIONS
AND POSSIBLE THUNDERSTORM WINDS.  ADDITIONALLY...WITH SIGNIFICANT
LOW LEVEL MOISTURE...PATCHY EARLY MORNING FOG IS POSSIBLE...MAINLY
NEAR TRI.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jul 10, 3:16 AM EDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT TUE JUL 10 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EDT TUE JUL 10 2012 /216 AM CDT TUE JUL 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
THE MAIN THREAT WITH THESE SLOW-MOVING STORMS WILL BE HEAVY RAINFALL
AND LOCALIZED FLOODING. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE...PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF THE
WEEK. THE MAIN THREAT EACH DAY WILL BE HEAVY RAINFALL...WITH A
POTENTIAL FOR FLOODING. THE GREATEST POTENTIAL FOR FLOODING WILL
LIKELY BE ON THURSDAY. FREQUENT CLOUD TO GROUND LIGHTNING AND
ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE WITH THE STRONGER
STORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND EVENING THROUGH
FRIDAY.

In the hours before

Local storm report, Jul 10, 10:29 AM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1029 AM EDT TUE JUL 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            3 NW BLOUNTVILLE        36.56N 82.37W
07/10/2012                   SULLIVAN           TN   911 CALL CENTER

            SEVERAL ROADS CLOSED DUE TO HIGH WATER BETWEEN
            BLOUNTVILLE AND BRISTOL

&&

JWINTON
Special weather statement, Jul 10, 12:14 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 PM EDT TUE JUL 10 2012

TNZ081>083-098-099-101715-
BLEDSOE TN-HAMILTON TN-MARION TN-RHEA TN-SEQUATCHIE TN-
1114 AM CDT TUE JUL 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...BLEDSOE...
SEQUATCHIE AND RHEA COUNTIES UNTIL 1215 PM CDT/115 PM EDT/...

AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
PIKEVILLE TO JASPER...AND MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DAYTON...
CHATTANOOGA...SIGNAL MOUNTAIN...SODDY-DAISY...LOOKOUT MOUNTAIN...
HARRISON...POWELLS CROSSROADS...HALETOWN (GUILD)...BRAYTON...LONE
OAK...GRAYSVILLE...SALE CREEK...RED BANK...MIDDLE VALLEY...SHADY
GROVE...EVENSVILLE AND OLD WASHINGTON.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:58 PM EDTAreal Flood AdvisoryMRXBledsoe, Meigs, Rhea, Sequatchie3 hr
Jul 9, 9:07 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea, Roane113 min
Jul 9, 10:32 PM EDTFlash Flood WarningMRXBledsoe, Meigs, Rhea3 hr
Jul 9, 10:50 PM EDTAreal Flood AdvisoryMRXMcMinn115 min
Jul 10, 2:54 AM EDTAreal Flood AdvisoryMRXBlount, Knox93 min
Jul 10, 3:39 AM EDTAreal Flood AdvisoryMRXCampbell, Scott111 min
Jul 10, 7:16 AM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan119 min
Jul 10, 8:02 AM EDTFlash Flood WarningMRXSullivan2 hr
Jul 10, 12:59 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie61 min
Jul 10, 2:02 PM EDTAreal Flood AdvisoryMRXHamilton3 hr
Jul 10, 2:25 PM EDTSevere Thunderstorm WarningMRXBradley, Polk65 min
Jul 10, 3:03 PM EDTFlash Flood WarningMRXBradley, Polk3 hr
Jul 10, 3:07 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Loudon, McMinn, Monroe, Polk53 min
Jul 10, 3:38 PM EDTAreal Flood AdvisoryMRXMcMinn3 hr
Jul 10, 3:59 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, McMinn, Monroe61 min
Jul 10, 4:30 PM EDTAreal Flood AdvisoryMRXMonroe2 hr
Jul 10, 5:03 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Sevier57 min
Jul 10, 5:20 PM EDTAreal Flood AdvisoryMRXBlount115 min
Jul 10, 6:01 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson, Sevier59 min
Jul 10, 6:09 PM EDTAreal Flood AdvisoryMRXSevier111 min
Jul 10, 7:05 PM EDTAreal Flood AdvisoryMRXCocke115 min
Jul 10, 7:11 PM EDTAreal Flood AdvisoryMRXSullivan3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.